Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 190, NWS Topeka, KS

July 21, 2011Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 21, 2011, 10:12 PM CDT for Republic County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 10:12 PM CDT (03:12 UTC)
Expired
Jul 21, 2011, 10:45 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2480 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
3.8
Supercell composite
43.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS53 KTOP 220312
SVRTOP
KSC157-220345-
/O.NEW.KTOP.SV.W.0190.110722T0312Z-110722T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND        
  TRAINED SPOTTERS INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE  
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS     
  WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF     
  BELLEVILLE TO 21 MILES WEST OF BELLEVILLE...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COURTLAND...
  REPUBLIC...
  SCANDIA...
  BELLEVILLE...
  NARKA...
  MUNDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9737 3990 9738 3979 9748 3971 9769
      3978 9794 4001 9793
TIME...MOT...LOC 0311Z 267DEG 34KT 4000 9791 3985 9801
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH
3 follow-up statements
322 
WWUS53 KTOP 220319
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT THU JUL 21 2011

KSC157-220345-
/O.CON.KTOP.SV.W.0190.000000T0000Z-110722T0345Z/
REPUBLIC-
1019 PM CDT THU JUL 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR REPUBLIC COUNTY...

AT 1014 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE 
THUNDERSTORMS PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS UP TO 
70 MPH.  AT 1013 PM...A 67 MPH WIND GUST WAS MEASURED 3 MILES EAST 
NORTHEAST OF WEBBER. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 18 MILES NORTHWEST OF BELLEVILLE TO 16 MILES WEST OF 
BELLEVILLE... MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
REPUBLIC...SCANDIA...BELLEVILLE...MUNDEN AND NARKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9737 3990 9738 3979 9748 3971 9769
      3978 9794 4001 9793
TIME...MOT...LOC 0318Z 268DEG 34KT 4001 9782 3983 9789
WIND...HAIL 70MPH 1.00IN

$$

BARJENBRUCH
481 
WWUS53 KTOP 220335
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT THU JUL 21 2011

KSC157-220345-
/O.CON.KTOP.SV.W.0190.000000T0000Z-110722T0345Z/
REPUBLIC-
1035 PM CDT THU JUL 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR REPUBLIC COUNTY...

AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES NORTHWEST OF BELLEVILLE TO 12 MILES WEST OF
BELLEVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
NARKA...MUNDEN AND BELLEVILLE.

IN ADDITION...A LINE OF STRONG WINDS IN THE 40 TO 50 MPH RANGE WILL 
SURGE WELL AHEAD OF THESE THUNDERSTORMS...AFFECTING MUCH OF REPUBLIC 
COUNTY THROUGH 1045.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9737 3990 9738 3979 9748 3971 9769
      3978 9794 4001 9793
TIME...MOT...LOC 0335Z 251DEG 24KT 4004 9775 3989 9782
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH
686 
WWUS53 KTOP 220340
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT THU JUL 21 2011

KSC157-220350-
/O.EXP.KTOP.SV.W.0190.000000T0000Z-110722T0345Z/
REPUBLIC-
1040 PM CDT THU JUL 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR REPUBLIC COUNTY WILL EXPIRE AT
1045 PM CDT...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9737 3990 9738 3979 9748 3971 9769
      3978 9794 4001 9793
TIME...MOT...LOC 0340Z 251DEG 24KT 4005 9771 3990 9778

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:26 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 21, 6:26 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT THU JUL 21 2011

...UPDATE TO AVIATION...

.DISCUSSION...
HOT TEMPERATURES CONTINUE TO RULE IN MOST LOCATIONS WITH BROAD HIGH
PRESSURE OVER THE CENTRAL AND SOUTHERN CONUS AND WEAK LOW PRESSURE
IN THE OKLAHOMA PANHANDLE AREA. OUTFLOW BOUNDARY FROM STORMS TO THE
NORTH LAST NIGHT HAS BEEN MIXING BACK NORTH THIS AFTERNOON...WITH
BEST CONVERGENCE ALONG HIGHWAY 36 AT 20Z. HEAT INDICES STILL
REACHING 102 TO NEAR 110 DESPITE THE BOUNDARY.

NOT MUCH CHANGE WILL BE MADE TO THE PREVIOUS FORECAST. CUMULUS FIELD
AND LATEST RUC ANALYSIS DATA INDICATE LITTLE INHIBITION TO OVERCOME
BUT ALSO LOW DEEP LAYER SHEAR VALUES. WILL KEEP SOME CHANCE FOR
PRECIPITATION MAINLY ALONG THIS BOUNDARY...BUT ALSO SLIGHTLY FARTHER
SOUTH IF OUTFLOW CAN AGAIN REACH INTO THE CENTRAL COUNTIES. EXIT OF
A MESOSCALE CONVECTIVE VORTEX IN EASTERN NEBRASKA MAY KEEP MUCH
LOCAL AFTERNOON DEVELOPMENT IN CHECK...THOUGH WESTERN KANSAS RADARS
ARE SHOWING INCREASING ACTIVITY THERE IN DEEPER MOISTURE. SEVERE
THREAT MAY THUS BE RATHER LIMITED IF STORMS HOLD OFF UNTIL EARLY
EVENING...BUT A MINOR SEVERE CONCERN WILL EXIT IN GOOD DIRECTIONAL
SHEAR AND MODERATE CAPE ENVIRONMENT. BRIEF HEAVY RAINS ALSO POSSIBLE
IN SLOW STORM MOTION AND PRECIPITABLE WATER VALUES. NOT SEEING MUCH
REASON FOR ENDING CHANCES BY DAWN WITH DECENT ISENTROPIC LIFT
RESULTING OVER ANY OUTFLOW AGAIN WITH NORTHERN LOCATIONS AGAIN THE
MOST LIKELY BUT STILL SLIM CONCERN AREA. SYNOPTIC FORCING FROM THE
NEXT UPPER WAVE SHOULD HELP BRING RETURN FLOW TO ALL AREAS EARLIER
FRIDAY...BUT TEMPS MAY AGAIN STRUGGLE TO REACH TRIPLE DIGITS IN THE
NORTH BUT HEAT INDICES SHOULD AGAIN BREAK INTO THESE LEVELS.

65

FOR SATURDAY...CONFIDENCE IN ISOLATED CONVECTION DEVELOPING IN THE
AREA IS LOW. THE MAIN UNKNOWN IS WHERE ANY WEAK OUTFLOW MAY END UP
DURING THE DAY. WITH NO OBVIOUS FORCING MECHANISM...WILL OPT TO
MAINTAIN A DRY FORECAST WITH AFTERNOON HIGHS PRETTY PERSISTENT TO
WHAT HAS BEEN OBSERVED OVER THE LAST SEVERAL DAYS.

FOR SATURDAY NIGHT THROUGH MONDAY NIGHT...MODELS STILL SHOW SOME
WEAK BOUNDARY MOVING TOWARDS OR INTO THE FORECAST. THE GFS SEEMS TO
BE THE LOAN MODEL KEEPING THE BOUNDARY JUST NORTH OR ALONG OUR
NORTHERN COUNTIES. THEREFORE FAVORED A SOLUTION MORE IN LINE WITH
THE NAM AND ECMWF WHICH BRINGS A WEAK WIND SHIFT THROUGH THE
FORECAST AREA DURING THE DAY SUNDAY. WITH THIS BOUNDARY IN THE
REGION...WILL ALSO KEEP A MENTION OF PRECIP CHANCES THROUGH MONDAY
NIGHT. TEMPS SHOULD BE SLIGHTLY COOLER IN THE MID TO UPPER 90S WITH
NORTHERLY WINDS AND WEAK COLD AIR ADVECTION.

THINK TUESDAY AND WEDNESDAY WILL BE DRY AS MODELS CONTINUE TO SHOW
LITTLE EVIDENCE OF FORCING FOR CONVECTION AS THE MID LEVEL RIDGE
REMAINS OVER THE SOUTHERN AND CENTRAL PLAINS. HIGHS SHOULD WARM BACK
INTO THE UPPER 90S AND AROUND 100 AS SOUTH WINDS ADVECT THE HOT AIR
BACK INTO THE REGION. WEDNESDAY NIGHT AND THURSDAY REMAIN SOMEWHAT
UNCERTAIN. MODELS TRY TO FLATTEN OUT THE UPPER LEVEL RIDGE WITH
ENERGY MOVING MAINLY NORTH OF THE FORECAST AREA. THE MAIN QUESTION
IS WHERE WILL ANY BOUNDARY EVENTUALLY END UP. THE 12Z ECMWF HAS
BACKED AWAY FROM PUSHING A FRONT THROUGH THE AREA AND NOW HANGS IT
UP ACROSS NORTHWEST KS AND SOUTHEAST NEB. IN ANY CASE WITH THE HINT
OF THE BOUNDARY IN THE VICINITY...WILL INTRODUCE SOME SMALL POPS
FOR THURSDAY AND TAPPER HIGHS NEAR THE NEB STATE LINE SLIGHTLY DOWN.

WOLTERS

&&

.AVIATION...

ELEVATED THUNDERSTORMS ARE BEGINNING TO DEVELOP NORTH AND WEST OF
MHK BUT THE UPDRAFTS HAVE HAD A DIFFICULT TIME SUSTAINING DUE TO
DRIER AIR ALOFT. WITH THE ISOLATED COVERAGE OF CONVECTION AT 23Z
AND THE STRONGER CONVERGENCE REMAINING IN CENTRAL KANSAS OVER THE
NEXT FEW HOURS...HAVE OPTED TO CARRY ONLY A CB MENTION AT MHK AND
WILL AMEND AS CONVECTIVE PICTURE MATERIALIZES. SURFACE WINDS WILL
WEAKEN AFTER 01Z AND THEN STRENGTHEN ABOVE 8 KNOTS WITH STRONGER
GUSTS POSSIBLE AFTER 18Z. ADDITIONAL ISOLATED THUNDERSTORMS WILL
BE POSSIBLE LATE IN THE TAF PERIOD BUT DUE TO LIMITED COVERAGE
WILL NOT MENTION IN THE TAFS AT THIS TIME.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 21, 3:38 PM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT THU JUL 21 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-222045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT ACROSS NORTH CENTRAL
AND NORTHEAST KANSAS. THE AREA MOST LIKELY TO SEE THUNDERSTORMS IS
NORTH OF A LINE FROM CONCORDIA TO HIAWATHA. IF THUNDERSTORMS
DEVELOP...A FEW OF THEM MAY BE CAPABLE OF PRODUCING STRONG TO
DAMAGING WIND GUSTS.

AN EXCESSIVE HEAT WARNING FOR HEAT INDICES BETWEEN 103 AND 110
DEGREES REMAINS IN EFFECT THROUGH SATURDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST...NORTH
CENTRAL AND EAST CENTRAL KANSAS SATURDAY NIGHT THROUGH MONDAY
NIGHT.

AFTER A SLIGHT COOL DOWN ON SUNDAY AND MONDAY...THE FORECAST IS
CALLING FOR THE HEAT TO RETURN TO THE REGION FOR TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:45 PM CDTSevere Thunderstorm WarningTOPRepublic30 min
Jul 22, 3:54 PM CDTSpecial Weather StatementTOPWashington51 min
Jul 22, 5:02 PM CDTSpecial Weather StatementTOPWashington43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.